Thursday, May 8, 2014

Do Statins (anti-cholesterol medications) Cause Nerve Damage or Muscle Damage?

A patient of mine brought this in and I thought it should be shared because I field questions about it all the time.

 The summary of the question/answer article above is essentially: 
My primary care doctor put me on a statin medication. My cholesterol improved but was replaced with "peripheral neuropathy" in my fingers & toes to the point that I had difficulty gripping things. The primary doctor and one of my fellow neurologists reportedly found no cause, and told the patient suck it up (but hopefully in a more eloquent manner). The patient stuck to their guns, and with their doc's blessing, tried a few weeks off the statin with rapid improvement of the numbness.

Peripheral neuropathy is not a specific term. It literally means, "pathology of the nerve," or "nerve-something-wrong-with." You can imagine that coming to your doctor with that complaint is inherently ambiguous, even if your concern is specifically troublesome. 

The hard part is that "peripheral neuropathy" causes in people of an age advanced enough to start statin medications (as opposed to, say, an 8 year old with neuropathy), is a very long list. I started counting truly unique potential causes in one of my neuropathy textbooks here in my office (yes, I have multiple 300+ page textbooks dedicated to neuropathy alone), and stopped when I hit over 101 causes, because I kept wanting to read about some of the more esoteric causes and the digressions were eating into my other work responsibilities.

So, because a statin-relationship to neuropathy is actually rare, and the other common and not-so-common causes as a group much more likely, it is relatively easily to miss this tree among the forest of other potential causes. 

But to expand the statin concern:

Statins currently include simvastatin, atorvastatin, pravastatin, fluvastatin, lovastatin, pitavastatin, and rosuvastatin, commonly known respectively as Zocor, Lipitor, Pravachol, Lescol, Mevacor, Livalo, and Crestor, with the bold ones most commonly seen by me in my patients.

They ALL inhibit an enzyme Beta-hydroxy-Beta-methylglutaryl-CoA reductase which is essential in the formation of cholesterol. It is already well established that they can cause myalgias (muscle pain & tenderness) and myopathy (actual muscle breakdown & weakness), and this is one of the reasons someone would be switched from one of these to another. Sometimes multiple ones have to be tried before a "good" one is found that both lowers one's cholesterol and doesn't cause significant myalgias or myopathy.

More controversial, however, is the potential claim of toxicity to the actual nerves. Some studies show a definitive effect in people and many studies do not. And the question is whether it is direct or indirect. For instance, we know that eating lead paint or being exposed to frostbite causes DIRECT damage to nerves. But with statins, we know that some/many people have some slight increase in their triglycerides, and we know that other people with unusually high triglyceride levels can have damage to their nerves from that... so is the cause in some people indirectly through the slight bump in triglycerides? Who knows--no one for sure yet.

If you undergo a nerve conduction study (NCS) to characterize the neuropathy, the type of neuropathy is usually an axonal sensorimotor neuropathy (which, by the way, also includes such common causes as thyroid disease, B vitamin deficiencies, other medications, diabetes, too much alcohol, HIV, kidney disease... lots of stuff essentially). 

Just to make things harder, the onset of neuropathy if actually due to the statin medication, can start 1 to 7 years AFTER starting and continuing the medication, so think of what other things can enter someone's life over that period of time. BUT the good news is that it should resolve or improve dramatically and relatively quickly after you stop the medication.

So what does all this mean? It means that IF you get a neuropathy, and IF it is the specific kind which RARELY CAN be associated with statin use, then if you aren't in desperate need of uninterrupted statin therapy because you've had a heart attack or stroke or are teetering on the cusp of one, then, WITH YOUR PRIMARY DOCTOR'S BLESSING, you could try to come off the statin for 2 to 3 weeks, to see if things improve before wading into the deeper waters of more exotic workup of causes.